diagnosed in 2006. had bilateral mastectomy, chemo, and radiation. Been on Tamoxifen since Nov 2006.
Recently, the oncologist changed me to femara (instead of tamoxifen). I have been having trouble breathing, shortness of breath, lightheaded. Don't know if it's anxiety or a result of the femara, which I have been taking for a week.
Can femara cause such reactions? It's a little scary, but I don't want to seem paranoid.
Shortness of breath is not a listed common (and even uncommon) side effects of femara and similar drugs. Femara's side effects most commonly involve the bones and the bone mineralization process with more tendency towards osteoporosis and sometimes fractures. I suggest that you inform your doctor about this, as this may be due to anxiety, lung, or heart problem (which can be a side effect of previous treatment like chemotherapy or radiation therapy).
Thank you so much for your quick response. I also called the oncologist office today. They said that shortness of breath can be a side affect of femara, but should only last about 2 or 3 more weeks and to let them know if it lasts longer.
I just recently had a cat scan and bone scan. Would they have shown something if there were a problem with the heart or lung?
Thanks again for your quick answer. I just love this site so much....it really helps to answer so many questions.
I have read that all of the hormonal drugs can cause shortness of breath. I took tamoxifen for 5 years. After 3 yrs I tried to switch to arimidex but had extreme shortness of breath, palpitations and I was extremely aware of my heart beat. I went back on tamoxifen. After 5 years I am now on femara and ive been on it for 3 mos. Every now and then I get that SAME shortness of breath feeling. It doesnt last but it comes and goes. I have mitral valve prolapse and it appears that some of these drugs seem to increase the symptoms of mitral valve prolapse. So having had the same symptoms I truly think that it is the Femara
Thank you for your response. That makes me feel better knowing it's not all in my head, and probably not a major problem. Have you asked your doctors about whether it could be a life threatening problem, or just a nuisance we;ll have to deal with for awhile?
Mine comes and goes also. Sometimes I have tried lorezapam, and it does seem to help a little bit, but doesn't make it completely go away. Have your symptoms eased up some now that you've been on it for awhile?
A CAT scan or bone scan will not show functional problems with the heart. CAT scan may tell us if the heart is enlarged or not but does not tell us much about the function (like force of contraction, etc.). The CAT scan may have shown lung nodules (more than 10mm) if there were any.
I think that the "heart feelings" have eased a bit. At least I am not noticing it to be a problem right now. Anything I have been feeling on the Femara so far hasnt lasted. So, if my wrists feel stiff one day, Im fine the next. As long as it remains this way, I'll have no problem staying on this drug. Tamoxifen I thought was easy except for weight gain and hot flashes. I heard awful side effects for Femara but Im trying not to believe everything I read as everyone is an individual so side effects vary. Hope you are doing better. Take Care.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.